There’s no question – or is there?

If there was ever any question as to the need and effectiveness of the medications I’m taking for bipolar disease, that’s now been answered. It’s been almost a week since completely discontinuing the Lamictal after developing the dreaded rash. I’m not sure if it’s a good idea or not, but I’ve also discontinued the Zoloft in anticipation of completely changing my prescription regimen.

Two years of effective disease management, down the drain.

My mood is changing by the hour. One minute I’m on the verge of tears for no apparent reason, and the next I’m happily shopping for new clothes. (I hate clothes shopping by the way. Truly) The tension throughout my body has risen dramatically, and my temper is getting shorter and shorter. It’s taking all the skills and tools I have not to just give in and curl up somewhere in a little, emotional ball.

But of course I really didn’t have a choice, especially with the Lamictal. I’ve been extremely lucky that (so far) the reaction hasn’t developed into the much more serious Stevens – Johnson syndrome or other potentially deadly complication. The rash I have has been miserable enough as it is; extremely painful, burning and itching welts over 30% of my body. It’s been almost six weeks since it began, and is showing little sign of resolving.

So I have started seeing a new Psychiatrist. I’ve been getting my prescriptions from my General Practitioner since my last Psychiatrist retired about a year ago. I had been doing well on the same combination for a while, and I didn’t see the need to find a new Psychiatrist when my GP could keep my prescriptions current. But now that I have to change, I’d feel much more comfortable with a specialist.

I think anyway.

The challenge that comes from having to stop the Lamictal is finding something to replace it. It’s been immediately evident that I’m not going to be able to function without chemical help. But what will that be? I’ve been on so many other medications over the years that either haven’t worked, or had completely unacceptable side effects. There are some new types available, but being self-pay I can’t afford them. (The newest medications are always the most expensive). There just doesn’t seem to be a clear choice as to a good therapy.

Then again, how do I know that they didn’t work? I didn’t accept the fact that I was bipolar until about 3 years ago, and started taking the Lamictal. In the years before, I was given the mood stabilizers in the belief that they would make the anti-depressant more effective, not because I thought I needed help managing a mania. So maybe one or more of them really are capable of keeping my mood in check, and without all the side effects. If I’m honest with myself, I haven’t judged effectiveness with treating me for bipolar disease. I need to keep an open mind.

So I think it’s pretty obvious why I had to stop the Lamictal; but why the Zoloft? And why do I need to make that change now? True, I have had a few side effects on the Zoloft that have been bothersome. And the nature of these effects is going to be prevalent in all the medications in the SSRI class. There are other classes that won’t produce the same issues however.

So here’s the plan.

For a mood stabilizer, my Dr has prescribed Depakote. It’s another anti-epileptic in the same class as the Lamictal. It’s been in use longer, and has the chance for more side effects, but not the bad rash like Lamictal. I have taken it in the past, and don’t remember any reasons why I had to discontinue. For an antidepressant, he’s put me on Wellbutrin. It works on Dopamine instead of Serotonin, and is more of an energizer than a sedative like Zoloft. And according to him, he’s had very good success with that combination in treating other bipolar patients.

Wait a minute…Depakote? That’s Valproic Acid. In the black box warning for Lamictal it states that Valproic Acid greatly increases the chance of a life threatening rash when taken concurrently with Lamictal. Okay, maybe I’m crazy (That’s a given I guess) but even being off the Lamictal for a week is it a good idea to start a medication that increases the risks of something I already have? The rash hasn’t resolved, so to me that means that the effects of Lamictal are still in my body. And now I’ve added the only other medication specifically listed to never mix with Lamictal.

What am I thinking!!?!??

And yes, there were a few side effects from the Zoloft. But you know, they weren’t life threatening, or even life altering. It was just some minor irritation relating to my sex life that I had learned to live with. I’ll admit, I’m no doctor, but I have to believe that it’s prudent to only make one change at a time when it comes to medication. How else will you know what the drug is doing? Is the improvement due to the mood stabilizer, or the anti-depressant? Which drug is causing the side effects? Which one do I change if I don’t get to feeling better?

My world has turned completely upside down. The comfortable mood level I’ve been enjoying for so long now disappeared in a flash. The focus on the illness has returned, overshadowing all else. My confidence has turned to fear, and my optimism is struggling.

But I do still have one thing. I have my knowledge, awareness and skills I’ve developed over the years. I can still have a say in my treatment plan. In fact, I have more than a say; it’s my plan. Doctors and Therapists are just part of the resources I have available; none will dictate how I’m to be treated. They are the experts, and I do need to listen to them, and trust their knowledge. But nobody knows me better than me. I have a vested interest in a successful treatment that only I can have. I can trust them, but don’t have to accept whatever they suggest as gospel; nor should I. Ultimately, my care is solely my own responsibility. I have started the new drug regimen, but now that I’ve thought through it I need to ask some serious questions. I see my Therapist tonight and my Psychiatrist Wednesday. I expect some straight answers and strong convincing that I’m on the right track. I am the only one who benefits or suffers from the decisions regarding my care.

And Damn it; I’ve come too far to give up now.

Advertisements
This entry was posted in Recent Posts and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s